Hail, Grafton
- When
- August 30, 1:55 PM EST to 1:57 PM EST
- Where
- Grafton County, Woodsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.150, -72.050
A severe thunderstorm produced 1 inch hail in Woodsville.
Severe thunderstorms during the afternoon and early evening of August 30th resulted in many reports of large hail and an isolated report of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms during the afternoon and early evening of August 30th resulted in many reports of large hail and an isolated report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 30, 8:47 AM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 947 AM EDT THU AUG 30 2007 .SYNOPSIS... HIGH PRESSURE WILL MOVE EAST OF THE REGION TODAY AS A COLD FRONT APPROACHES THE REGION THIS MORNING AND SLOWLY MOVES ACROSS THE REGION LATER TODAY AND TONIGHT...MOVING OFFSHORE EARLY FRIDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND. A WEAK COLD FRONT IS EXPECTED TO CROSS THE REGION MONDAY NIGHT INTO TUESDAY...WITH HIGH PRESSURE AGAIN BUILDING IN BEHIND THAT BOUNDARY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... THE FORECAST PROBLEM FOR TODAY IS CONVECTION STRENGTH. CURRENTLY...THE FORECAST AREA IS SOUTH OF THE MAIN BELT OF WESTERLY IN THE FAST NORTHERN STREAM. THE SURFACE FRONT IS DRAPED ACROSS NORTHERNMOST MAINE AND SOUTHERN QUEBEC. SOUTH OF THE FRONT...SKIES ARE STILL MOSTLY CLEAR WITH INCREASING LOW LEVEL LAPSE RATES IN THE STRONG LATE AUGUST SUN. CLOSER TO THE FRONT...CONVECTION IS ALREADY FIRING ACROSS NORTHERN VERMONT IN RESPONSE TO A MESOSCALE FEATURE IN THE FLOW. THIS AREA WILL BE FIRST FOR CONVECTIVE POTENTIAL. THE 12Z CWMW IS DEEPER INTO THE COOLER AIR...AND SHOWS LITTLE IN THE WAY OF CONVECTIVE POTENTIAL. THE CLOUD/NO CLOUD AREA NEAR THE FRONT WILL BE THE CONVECTIVE INITIATION POINT LATER THIS MORNING...AND THIS WILL BE THE PRIME AREA FOR THIS AFTERNOON. THE FRONT IS SLOW MOVING...AND SOUTH OF THE FOOTHILLS IN WESTERN MAINE AND SOUTHEAST NEW HAMPSHIRE PROBABLY STAY CAPPED MUCH OF THE DAY (AS THE MODIFIED 12Z GYX SOUNDING SHOWS). THE MAIN BELT OF WESTERLY STAYS NORTH OF THE BORDER...WITH THE BEST INSTABILITY TO THE SOUTH OF THIS ACROSS THE FOOTHILLS. GIVEN THE POSITION OF THE FRONT THIS MORNING...THE CONVECTION MAY GET GOING A BIT EARLIER THAN USUAL ACROSS WESTERN NEW HAMPSHIRE AND EARLY AFTERNOON ACROSS THE HIGHER TERRAIN OF WESTERN MAINE. THE FORECAST HAS BEEN UPDATED TO INCLUDE THE REFINED TIMING...AND TO ADD ENHANCED WORDING FOR THE HIGHER TERRAIN IN NORTHERN AND CENTRAL NEW HAMPSHIRE AND WESTERN MAINE. WITH THE WIND FIELD NORTH AND THE BEST INSTABILITY SOUTH...WOULD EXPECT PULSE STORMS TO TRANSITION TO POSSIBLE MULTICELL STRUCTURE WITH SMALL LINE SEGMENTS BEING THE MOST LIKELY STORM TYPE. GIVEN THE WARM AIRMASS IN PLACE (MORNING AND MODIFIED MODEL SOUNDINGS FOR THIS AFTERNOON SUGGEST FREEZING LEVELS REMAINING ABOUT 13000 FEET)...LARGE HAIL IS UNLIKELY OUTSIDE OF SUPERCELLS (WHICH LOOK UNLIKELY AT THIS POINT). EXPECT GUSTY WINDS IN COLLAPSING CELLS AND WINDS WITH LINE SEGMENTS AS THE MAIN SEVERE WEATHER THREATS. ACROSS SOUTHEAST NEW HAMPSHIRE AND SOUTHERNMOST MAINE...LEFT THE ENHANCED WORDING OUT FOR NOW...AS THE BEST THREAT REMAINS NORTH. THE ONLY OTHER CHANGES TO THE CURRENT FORECAST WERE TO SKY AND TEMPERATURES TO MATCH CURRENT TRENDS. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM FRIDAY/... WEAK LOW PRESSURE ALONG THE FRONTAL BOUNDARY WILL SLOW ITS EASTWARD PROGRESSION THROUGH TONIGHT. AHEAD OF THE FRONTAL BOUNDARY WHERE THERE WILL BE LESS CLOUD COVER...DAYTIME HEATING WILL PROMOTE INSTABILITY...THUS BETTER CHANCE FOR STRONGER CONVECTIVE ACTIVITY. AT THIS TIME...IT LOOKS LIKE PARAMETERS WILL BE IN PLACE FOR PERHAPS SOME STRONG ISOLATED ACTIVITY WHICH COULD PRODUCE GUSTY WINDS NEAR SEVERE CRITERIA...ALONG WITH SOME HEAVY DOWNPOURS. DUE TO HIGHER FREEZING LEVELS...WOULD NOT EXPECT LARGE HAIL WITH ANY OF THE ACTIVITY. SPC KEEPS US IN THE GENERAL THUNDERSTORM CATEGORY...SO WILL HOLD OFF ANY ENHANCED WORDING THIS PACKAGE. BOUNDARY MOVES ACROSS REGION TONIGHT AND WITH LOSS OF DAYTIME HEATING...MORE IN THE WAY OF SHOWERS EXPECTED ALONG WITH SOME DEGREE OF FOG. BOTH MODELS CONTINUE TO SHOW OFFSHORE STORM RETAINING ITS OWN IDENTITY TIL IT MERGES WITH FRONTAL BOUNDARY IN THE EASTERN GULF OF MAINE INTO SOUTHERN NOVA SCOTIA. TEMPERATURES A BLEND OF MAV/MET GUIDANCE AND POPS A BLEND OF CURRENT FORECAST/MAV GUIDANCE. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... UPPER TROUGH CROSSES THE FORECAST AREA FRIDAY. THIS ENERGY IS DEPICTED CURRENTLY ON LATEST WATER VAPOR IMAGES AS A SMALL AND SHEARED...WESTBOUND AREA OF MOISTURE. A MINIMAL AMOUNT OF MOISTURE FROM ATLANTIC LOW WILL ENTRAIN INTO EXITING SYSTEM IN THE CANADIAN MARITIMES ON FRIDAY AFTERNOON. SCATTERED SHOWERS WILL SLOWLY EXIT THE COAST DURING THE DAY. THEREAFTER...STRONG CANADIAN HIGH PRESSURE TO BRING DRY CONDITIONS TO MAINE AND NEW HAMPSHIRE OVER THE WEEKEND WITH CHILLY NIGHTS AND PATCHY FOG DURING THE EARLY MORNING HOURS. ANOTHER COLD FRONT APPEARS AS IT WILL CROSS THE FORECAST AREA LATE ON LABOR DAY. MODEL TRENDS SUGGEST CLOUD AND POP GRIDS FOR MONDAY MAY NEED TO BE MODIFIED UPWARD IN THE NEAR FUTURE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... SHORT TERM...VFR TODAY EXCEPT FOR LOCAL IFR/LIFR IN PATCHY RIVER VALLEY FOG. AS SHOWER/THUNDERSTORM ACTIVITY APPROACHES THE REGION FROM NORTHWEST TO SOUTHEAST...CONDITIONS WILL DROP TO MVFR/IFR IN ANY SHOWER THUNDERSTORM ACTIVITY TODAY. EXPECT IFR/MVFR CONDITIONS OVERNIGHT IN FOG. LONG TERM...DRIER AIR GRADUALLY FILTERS INTO THE REGION FRIDAY FROM THE NORTH AND WEST. CANADIAN HIGH PRESSURE ALLOWS FOR IMPROVING AVIATION CONDITIONS. VFR EXPECTED ACROSS THE REGION BY LATE FRIDAY WITH A GUSTY NORTHERLY WIND DEVELOPING. && .MARINE... SHORT TERM...WINDS HAVE ALREADY INCREASED THIS MORNING IN RESPONSE TO THE APPROACHING FRONT. C MAN STATIONS ARE ALREADY INDICATING GUSTS TO 20 KNOTS THIS MORNING...AND THIS HAS BEEN INDICATED IN THE UPDATED FORECAST. THE FOG BANK IS STILL FAIRLY FAR AWAY IN THE GULF OF MAINE...SO THE POOR VISIBILITY IN FOG WILL PROBABLY WAIT UNTIL TONIGHT. LOW VISIBILITY IN FOG TONIGHT. IN THE LONG TERM...WINDS BECOME GUSTY FOR A PERIOD FRIDAY NIGHT INTO SATURDAY WITH INCREASING GRADIENT AND COLD AIR ADVECTION ACROSS THE RELATIVELY WARM WATERS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...HAYES AVIATION...HAYES MARINE...HAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 950 AM EDT THU AUG 30 2007 MEZ007>009-012>014-NHZ001>007-311400- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN- 950 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL LATER THIS MORNING INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON. ANZ150-MEZ018>028-NHZ008>010-013-014-311400- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 950 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM OR TWO MAY PRODUCE GUSTY WINDS AND SMALL HAIL LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1141 AM EDT THU AUG 30 2007 MEZ007>009-301645- CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD- 1141 AM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 1245 PM EDT... AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTHWEST OF DAVIS 9 MILES WEST OF OQUOSSOC...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT DAVIS...OQUOSSOC...TIM POND...EUSTIS...STRATTON...ATTEAN...LONG POND AND JACKMAN THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT AND VIVID LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1212 PM EDT THU AUG 30 2007 MEZ008-009-301700- CENTRAL SOMERSET-NORTHERN FRANKLIN- 1212 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 100 PM EDT... AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF FLAGSTAFF LAKE...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT FLAGSTAFF LAKE...CARATUNK...THE FORKS AND LAKE MOXIE THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 55 MPH CAN BE EXPECTED. HAYES/MICHAUD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1244 PM EDT THU AUG 30 2007 MEZ008-301730- NORTHERN FRANKLIN- 1244 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 130 PM EDT... AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SALEM. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SALEM AND KINGFIELD THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT THU AUG 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND DMG 3 S THE FORKS 45.29N 69.97W
08/30/2007 SOMERSET ME PUBLIC
LARGE TREE DOWN ACROSS ROUTE 201 3 MILES SOUTH OF THE
WEST FORKS.
&&
KIRKASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 218 PM EDT THU AUG 30 2007 NHZ002-003-301900- NORTHERN GRAFTON-SOUTHERN COOS- 218 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY THROUGH 300 PM EDT... AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES WEST OF LITTLETON...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT LITTLETON... BETHLEHEM...WHITEFIELD...LANCASTER...JEFFERSON...YORK POND... SHELBURNE...RANDOLPH...GORHAM AND BERLIN THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 232 PM EDT THU AUG 30 2007 NHZ003-301915- NORTHERN GRAFTON- 232 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 315 PM EDT... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES WEST OF WOODSVILLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT WOODSVILLE... BATH...BENTON...LANDAFF CENTER...LISBON...EASTON...SUGAR HILL... FRANCONIA...LITTLETON AND BETHLEHEM THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES/MICHAUD
The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Woodsville.
A severe thunderstorm downed trees and wires 6 miles north northeast of Haverhill.
A severe thunderstorm produced .75 inch hail in Lyme.
A severe thunderstorm produced 1 inch hail in Claremont.
A severe thunderstorm brought trees down on Webster ave and Walker lane in Claremont.
A severe thunderstorm produced .88 inch hail in Bristol.
A severe thunderstorm produced 1 inch hail in west Bristol.
A severe thunderstorm produced .88 inch hail in Franklin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54882, 54883, 54884, 54885, 54889, 54886, 54887, 54888.